Skip to main content
main-content
Top

15-10-2021 | Chemotherapy | Adis Journal Club | Article

Oncology and Therapy

Chemotherapy-Induced Peripheral Neuropathy: Epidemiology, Pathomechanisms and Treatment

Authors: Jamie Burgess, Maryam Ferdousi, David Gosal, Cheng Boon, Kohei Matsumoto, Anne Marshall, Tony Mak, Andrew Marshall, Bernhard Frank, Rayaz A. Malik & Uazman Alam

Abstract

Purpose

This review provides an update on the current clinical, epidemiological and pathophysiological evidence alongside the diagnostic, prevention and treatment approach to chemotherapy-induced peripheral neuropathy (CIPN).

Findings

The incidence of cancer and long-term survival after treatment is increasing. CIPN affects sensory, motor and autonomic nerves and is one of the most common adverse events caused by chemotherapeutic agents, which in severe cases leads to dose reduction or treatment cessation, with increased mortality. The primary classes of chemotherapeutic agents associated with CIPN are platinum-based drugs, taxanes, vinca alkaloids, bortezomib and thalidomide. Platinum agents are the most neurotoxic, with oxaliplatin causing the highest prevalence of CIPN. CIPN can progress from acute to chronic, may deteriorate even after treatment cessation (a phenomenon known as coasting) or only partially attenuate. Different chemotherapeutic agents share both similarities and key differences in pathophysiology and clinical presentation. The diagnosis of CIPN relies heavily on identifying symptoms, with limited objective diagnostic approaches targeting the class of affected nerve fibres. Studies have consistently failed to identify at-risk cohorts, and there are no proven strategies or interventions to prevent or limit the development of CIPN. Furthermore, multiple treatments developed to relieve symptoms and to modify the underlying disease in CIPN have failed.

Implications

The increasing prevalence of CIPN demands an objective approach to identify at-risk patients in order to prevent or limit progression and effectively alleviate the symptoms associated with CIPN. An evidence base for novel targets and both pharmacological and non-pharmacological treatments is beginning to emerge and has been recognised recently in publications by the American Society of Clinical Oncology and analgesic trial design expert groups such as ACTTION.

View the full open access article

Key Summary Points

Chemotherapy-induced peripheral neuropathy is a common adverse event which affects the sensory, motor and autonomic nerves.

The diagnosis of chemotherapy-induced peripheral neuropathy lacks a gold standard.

There are currently no proven strategies or interventions to prevent or limit the development of chemotherapy-induced peripheral neuropathy.

A mechanistic approach is needed to address strategies for prevention and treatment of chemotherapy-induced peripheral neuropathy.

View more from Adis Journal Club